Alert archive / Tennessee / Flash Flood Warnings in 2022

Flash Flood Warning 28, NWS Morristown, TN

July 31, 2022Campbell County, Scott County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 31, 2022, 1:31 PM EDT for Campbell County, Scott County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2022, 1:31 PM EDT (17:31 UTC)
Expired
Jul 31, 2022, 4:21 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Campbell County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 91 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 2:23 PM EDTFLASH FLOOD3 Ene Winfield, TNBRIDGE AND ROAD FLOODING ON WILSON HOLLOW ROAD EARLIER ASSOCIATED WITH THUNDERSTORMS NEAR THE KY STATE LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

271 
WGUS54 KMRX 311731
FFWMRX
TNC013-151-312130-
/O.NEW.KMRX.FF.W.0028.220731T1731Z-220731T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
131 PM EDT Sun Jul 31 2022

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  North Central Campbell County in east Tennessee...
  Northeastern Scott County in east Tennessee...

* Until 530 PM EDT.

* At 131 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Winfield and Ketchen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3656 8428 3656 8442 3660 8442 3659 8437
      3659 8427 3659 8426 3659 8424 3659 8423
      3659 8422 3659 8421 3659 8418 3656 8423

FLASH FLOOD...RADAR INDICATED

$$

Diegan
1 follow-up statement
899 
WGUS74 KMRX 312021
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
421 PM EDT Sun Jul 31 2022

TNC013-151-312031-
/O.CAN.KMRX.FF.W.0028.000000T0000Z-220731T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Campbell TN-Scott TN-
421 PM EDT Sun Jul 31 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL CAMPBELL AND 
NORTHEASTERN SCOTT COUNTIES...

Flood waters have receded. The heavy rain has ended. Please continue 
to heed remaining road closures.

LAT...LON 3656 8428 3656 8442 3660 8442 3659 8437
      3659 8427 3659 8426 3659 8424 3659 8423
      3659 8422 3659 8421 3659 8418 3656 8423

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:58 AM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 31, 9:58 AM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
958 AM EDT Sun Jul 31 2022

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...

Current radar imagery shows an area of moderately strong
convection lifting northeast through our Virginia counties this
morning, with not much else going on in our CWA. That will change
however, as we continue to destabilize this morning and into the
afternoon hours. Expect there to be pretty significant convective
coverage by the Noon to 2pm timeframe. Instantaneous rain rates
in the convection up north have been fairly high (on the order of
2"/hr in the heaviest areas), but the forward speed of these
storms has meant that observed rainfall has been close to about
1"/hr on the ground. BUFR soundings show ideal conditions for
efficient warm rain processes and resulting heavy rainfall
potential today. As convection increases in coverage, a
conditional threat for flash flooding will materialize across the
CWA today, but mainly focused north of the I-40 corridor where 1hr
and 3hr flash flood guidance values are on the order of 1" to 1.5"
per hour and 1.5" to 2"/hr respectively. That's not high and
stronger storms, even in the absence of training convection, could
be enough to cause some flooding concerns.

Regarding the issuance of a flash flood watch, still feel like
we're alright holding off on issuing one at the moment. That's
not to say the threat doesn't exist (see above), but rather that
I'm not confident enough in the threat being widespread or focused
enough to issue one at the moment. Will wait to see how radar
coverage unfolds through midday and make another assessment at
that time.

CD

&&

.AVIATION...
12Z TAF DISCUSSION.

CIGs are lowering this morning. TYS and CHA have been bouncing
between IFR and MVFR. There is growing confidence that MVFR CIGs
will continue through most of the day. Scattered showers have
already developed in the northern half of the region. Showers and
thunderstorms will be widespread through this evening with rain
lingering overnight.

McD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             85  73  86  72  91 /  80  60  80  30  50
Knoxville McGhee Tyson Airport, TN  84  71  83  71  89 /  80  70  90  30  50
Oak Ridge, TN                       83  71  83  70  88 /  80  70  90  30  50
Tri Cities Airport, TN              82  69  80  68  84 /  90  70  90  40  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 31, 3:45 AM EDT, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
345 AM EDT Sun Jul 31 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
345 AM EDT Sun Jul 31 2022 /245 AM CDT Sun Jul 31 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

...Localized Flash Flooding this Afternoon and Night...

Numerous showers and thunderstorms are expected today. Some
localized flash flooding is possible this afternoon and evening mainly
north of I-40. Trees may uproot more easily in places where soils
are saturated.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

...Localized Flash Flooding Monday...

Numerous showers and thunderstorms are expected on Monday
especially during morning. These storms will be capable of heavy
downpours and as a result, some localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Reports of flooding and wind damage may be needed today through
the Monday.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:14 PM EDTAreal Flood AdvisoryMRXMcMinn, Monroe, Polk2 hr
Jul 31, 1:08 PM EDTAreal Flood AdvisoryMRXCampbell, Scott4 hr
Jul 31, 3:37 PM EDTAreal Flood AdvisoryMRXAnderson, Morgan3 hr
Jul 31, 4:42 PM EDTAreal Flood AdvisoryMRXCampbell, Scott3 hr
Jul 31, 5:13 PM EDTSpecial Weather StatementMRXAnderson, Knox47 min
Jul 31, 6:51 PM EDTAreal Flood AdvisoryMRXAnderson, Blount, Knox, Loudon, Roane, Sevier3 hr

Nearby

Flash Flood Warnings in Tennessee, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.